South Dakota, 2013

Damaging Winds in South Dakota, July 8, 2013

July 8, 2013 · NWS UNR · 11 events in 5 counties and zones

A line of severe thunderstorms tracked from southeastern Montana across northwestern South Dakota. Sixty to 80 mph wind gusts were reported across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms tracked from southeastern Montana across northwestern South Dakota. Sixty to 80 mph wind gusts were reported across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 8, 4:32 PM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 8, 4:32 PM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
532 PM MDT MON JUL 8 2013

.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 126 PM MDT MON JUL 8 2013

WATER VAPOR SHOWS GENERALLY W/SW FLOW ALOFT ACROSS THE NRN PLAINS.
EMBEDDED SHORT WAVE IS NOTED ACROSS SRN WY. A STRONG UPPER TROF IS
PUSHING OUT OF THE PAC NW INTO THE NRN ROCKIES. AT THE
SURFACE...RATHER BROAD HIGH COVERS THE NRN PLAINS WITH WEAK TROF
EXTENDING FROM NCNTRL WY THROUGH ERN CO.

REST OF THIS AFTN/EVENING...ATMOS REMAINS QUITE STABLE ACROSS THE
CWFA EARLY THIS AFTN IN WAKE OF THIS MRNGS CONVECTION.
HOWEVER...WITH CLEARING SKIES ACROSS OUR WRN HALF OF ZONES AND THE
APPROACHING SHORT WAVE...EXPECT SURFACE BASED CONVECTION TO
INITIATE WITHIN THE NEXT COUPLE HOURS. ALTHOUGH NOT OVERLY
IMPRESSIVE...AMPLE SHEAR IS AVAILABLE FOR SUPERCELLS. BIGGEST
THREATS WILL BE LARGE HAIL/STRONG WINDS ALTHOUGH WITH PRECIPITABLE
WATERS RUNNING UP TO 150% OF NORMAL HEAVY RAINS ARE A CONCERN.
CONVECTION WILL END FROM WEST TO EAST THIS EVE WITH PASSAGE OF
SHORT WAVE.

TUESDAY...UPPER TROF (CURRENTLY WORKING OUT OF THE PAC NW INTO THE
NRN ROCKIES) WILL PUSH EWD ALONG THE US/CNDN BORDER. THIS WILL
DRIVE A COLD FRONT THROUGH THE CWFA RATHER EARLY IN THE DAY. THIS
WILL USHER IN A LARGELY STABLE AMS WITH BEST CHANCES FOR
CONVECTION MOSTLY NORTH/EAST OF THE CWFA. GUSTY NW WINDS EXPECTED
ACROSS MUCH OF THE AREA THROUGH THE DAY.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 126 PM MDT MON JUL 8 2013

AN UPPER RIDGE WILL BEGIN TO BUILD ACROSS THE NORTHERN
PLAINS ON WEDNESDAY BEFORE BECOMING CENTERED OVER THE REGION ON
THURSDAY. IT WILL SLOWLY BECOME POSITIVELY TILTED AND PUSHED FURTHER
SOUTH THIS WEEKEND AS AN UPPER TROF MOVES ACROSS THE NORTHERN
PLAINS. EMBEDDED SHORTWAVES WILL FLOW OVER THE RIDGE AND BRING AN
ALMOST DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL
REMAIN ABOVE AVERAGE...WITH THE WARMEST DAYS BEING THURSDAY AND
FRIDAY WHEN THE THERMAL AXIS IS CENTERED OVER THE CWA. HIGHS ON
THESE DAYS WILL BE WELL INTO THE 90S ON THE PLAINS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 531 PM MDT MON JUL 8 2013

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH
TUESDAY MORNING. LOCALIZED MVFR CONDITIONS AND WIND GUSTS TO 50
KTS ARE POSSIBLE IN THE VICINITY OF STORMS. OTHERWISE VFR
CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JOHNSON
LONG TERM...MLS
AVIATION...MLS
Hazardous weather outlook, Jul 8, 2:18 AM MST, 17 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
318 AM MDT MON JUL 8 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
318 AM MDT (418 AM CDT) MON JUL 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS SLIGHT CHANCE OF THUNDERSTORMS EACH DAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jul 8, 5:06 PM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT MON JUL 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             HAYWARD                 43.87N 103.33W
07/08/2013  E1.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

            GOLFBALL HAIL AND HEAVY RAIN.

&&

SMITH
Local storm report, Jul 8, 5:25 PM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
625 PM MDT MON JUL 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             1 W HERMOSA             43.84N 103.21W
07/08/2013  M2.25 INCH       CUSTER             SD   TRAINED SPOTTER

&&

ME
Local storm report, Jul 8, 5:32 PM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
632 PM MDT MON JUL 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             HERMOSA                 43.84N 103.19W
07/08/2013  M1.25 INCH       CUSTER             SD   PUBLIC

0615 PM     HAIL             5 W HERMOSA             43.84N 103.29W
07/08/2013  M2.50 INCH       CUSTER             SD   TRAINED SPOTTER

            PLANTS AND TREES DAMAGED

&&

WARD/SMITH
Local storm report, Jul 8, 5:45 PM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
645 PM MDT MON JUL 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     7 SW HERMOSA            43.77N 103.29W
07/08/2013  M75 MPH          CUSTER             SD   TRAINED SPOTTER

            PEA HAIL WITH 0.40 IN. RAIN. 60-75 MPH WIND GUSTS BETWEEN
            620 PM AND 630 PM

&&

WARD/SMITH
Local storm report, Jul 8, 6:24 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
724 PM MDT MON JUL 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             15 NNE SAVAGETON        44.07N 105.67W
07/08/2013  E1.75 INCH       CAMPBELL           WY   PUBLIC

&&

ME
Local storm report, Jul 8, 6:34 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
734 PM MDT MON JUL 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             12 ESE FAIRBURN         43.62N 102.99W
07/08/2013  E1.50 INCH       CUSTER             SD   PUBLIC

            HEAVY RAIN WITH GUSTS OF 60 MPH.

0700 PM     TSTM WND GST     12 ESE FAIRBURN         43.62N 102.99W
07/08/2013  E60 MPH          CUSTER             SD   PUBLIC

            HEAVY RAIN AND PING-PONG BALL SIZE HAIL.

&&

WARD/SMITH

The radar

The Rapid City radar (KUDX), 217 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
July 8, 7:30 PM MST
Where
Harding County, 13.39 mi WNW of Ladner
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.895, -103.992

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Harding

When
July 8, 7:52 PM MST to 8:06 PM MST
Where
Harding County, (2wx)buffalo
Measured
74 kt (85 mph) measured gust
Reported by
ASOS
Coordinates
45.600, -103.550

Thunderstorm Wind, Harding

When
July 8, 7:56 PM MST to 8:00 PM MST
Where
Harding County, 3.8 mi N of Ludlow
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
45.885, -103.377

Thunderstorm Wind, Butte

When
July 8, 8:00 PM MST
Where
Butte County, 26.31 mi WNW of Castle Rock
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
45.139, -103.913

Thunderstorm Wind, Harding

When
July 8, 8:15 PM MST
Where
Harding County, 2.87 mi SSE of Ludlow
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.790, -103.366

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Meade

When
July 8, 8:50 PM MST to 9:00 PM MST
Where
Meade County, 1.45 mi NE of Mud Butte
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
45.014, -102.858

Thunderstorm Wind, Perkins

When
July 8, 8:51 PM MST to 8:55 PM MST
Where
Perkins County, Bison
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.520, -102.470

Thunderstorm Wind, Perkins

When
July 8, 8:55 PM MST
Where
Perkins County, 6.53 mi ENE of Lodgepole
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.841, -102.548

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Perkins

When
July 8, 9:00 PM MST
Where
Perkins County, 2.59 mi W of Shadehill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.765, -102.233

Wind gusts around 60 mph were reported at Shadehill Reservoir.

Thunderstorm Wind, Perkins

When
July 8, 9:20 PM MST
Where
Perkins County, 6.44 mi SSE of Meadow
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
45.444, -102.169

Thunderstorm Wind, Ziebach

When
July 8, 10:10 PM MST
Where
Ziebach County, 1.93 mi SW of Bridger
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
44.532, -101.930

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463876, 463877, 463878, 463874, 463879, 463881, 463882, 463883, 463885, 463892, 463893.